Alert archive / Illinois / Flash Flood Warnings in 2011

Flash Flood Warning 2, NWS Chicago, IL

May 13, 20116 counties in Illinois

NWS Chicago, IL issued this flash flood warning at May 13, 2011, 1:33 PM CDT for 6 counties in Illinois. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2011, 1:33 PM CDT (18:33 UTC)
Expired
May 13, 2011, 7:30 PM CDT
In force
6 hr
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Flood severity
None

Counties Boone County, IL, DeKalb County, IL, LaSalle County, IL, Lee County, IL, McHenry County, IL, Ogle County, IL

The radar

The Chicago radar (KLOT), 91 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 1:33 PM CDTFLOOD1 N Kingston, IL6 TO 12 INCHES OF WATER ON CHERRY VALLEY ROAD.
May 13, 3:04 PM CDTFLASH FLOOD5 N Shabbona, ILINTERSECTION OF SHABBONA AND KEHM ROADS CLOSED DUE TO FLOODING.
May 13, 3:55 PM CDTFLASH FLOOD1 E Shabbona, ILUS 30 EAST OF SHABBONA AT UNIVERSITY ROAD CLOSED DUE TO FLOODING.
May 13, 4:00 PM CDTHEAVY RAIN 3.695 Nne Shabbona, ILNORTHERN IL AGRONOMY RESEARCH CENTER CLIMATE REFERENCE NETWORK. SINCE 130 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 91 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2011-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2011-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
1097 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

899 
WGUS53 KLOT 131833
FFWLOT
ILC007-037-099-103-111-141-140030-
/O.NEW.KLOT.FF.W.0002.110513T1833Z-110514T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
133 PM CDT FRI MAY 13 2011

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DE KALB COUNTY IN NORTH CENTRAL ILLINOIS...
  EXTREME NORTHERN LA SALLE COUNTY IN NORTH CENTRAL ILLINOIS...
  LEE COUNTY IN NORTH CENTRAL ILLINOIS...
  SOUTHERN BOONE COUNTY IN NORTH CENTRAL ILLINOIS...
  SOUTHERN OGLE COUNTY IN NORTH CENTRAL ILLINOIS...
  SOUTHWESTERN MCHENRY COUNTY IN NORTHEAST ILLINOIS...

* UNTIL 730 PM CDT

* AT 131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. RAINFALL RATES FROM SLOW MOVING STORMS MAY APPROACH
  2 TO 3 INCHES PER HOUR.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...DE
  KALB...DIXON...GENOA...OREGON...ROCHELLE...SANDWICH...SHABBONA...
  SYCAMORE...WALTON...AMBOY...ASHTON...CORTLAND...FRANKLIN GROVE...
  HILLCREST...HINCKLEY...KINGSTON...KIRKLAND...MALTA...PAW PAW...
  SOMONAUK AND WATERMAN.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...
OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A
SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 4215 8897 4215 8894 4225 8894 4226 8861
      4162 8860 4160 8959 4194 8960

$$
5 follow-up statements
369 
WGUS73 KLOT 131923
FFSLOT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
223 PM CDT FRI MAY 13 2011

ILC007-037-099-103-111-141-140030-
/O.CON.KLOT.FF.W.0002.000000T0000Z-110514T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LA SALLE IL-MCHENRY IL-OGLE IL-BOONE IL-DE KALB IL-LEE IL-
223 PM CDT FRI MAY 13 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR LEE...DE KALB...SOUTHERN
BOONE...SOUTHERN OGLE...SOUTHWESTERN MCHENRY AND EXTREME NORTHERN LA
SALLE COUNTIES UNTIL 730 PM CDT...

AT 218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS DE KALB...LEE...AND 
OGLE COUNTIES. RADAR ESTIMATES INDICATED THAT AS MUCH AS 3 TO 5 
INCHES OF RAIN HAVE FALLEN OVER NORTHERN DE KALB COUNTY...WITHIN THE 
SOUTH BRANCH KISHWAUKEE RIVER BASIN. RAINFALL RATES MAY BE AS HIGH 
AS 2 TO 3 INCHES PER HOUR IN THE STRONGER THUNDERSTORMS.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...DE
KALB...DIXON...GENOA...OREGON...ROCHELLE...SANDWICH...SHABBONA...
SYCAMORE...WALTON...AMBOY...ASHTON...CORTLAND...FRANKLIN GROVE...
HILLCREST...HINCKLEY...KINGSTON...KIRKLAND...MALTA...PAW PAW...
SOMONAUK AND WATERMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

MOST FLOOD RELATED DEATHS OCCUR IN VEHICLES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT OR
IN A VEHICLE.

&&

LAT...LON 4215 8897 4215 8894 4225 8894 4226 8861
      4162 8860 4160 8959 4194 8960

$$

MORRIS
597 
WGUS73 KLOT 132023
FFSLOT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
323 PM CDT FRI MAY 13 2011

ILC007-037-099-103-111-141-140030-
/O.CON.KLOT.FF.W.0002.000000T0000Z-110514T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LA SALLE IL-MCHENRY IL-OGLE IL-BOONE IL-DE KALB IL-LEE IL-
323 PM CDT FRI MAY 13 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR LEE...DE KALB...SOUTHERN
BOONE...SOUTHERN OGLE...SOUTHWESTERN MCHENRY AND EXTREME NORTHERN LA
SALLE COUNTIES UNTIL 730 PM CDT...

AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUING ACROSS PORTIONS OF 
LEE...OGLE...AND DE KALB COUNTIES. SOME FLOODING OF RURAL ROADS HAD 
BEEN REPORTED IN DE KALB COUNTY 5 MILES NORTH OF SHABBONA. RAINFALL 
RATES MAY BE AS HIGH AS 1 TO 2 INCHES PER HOUR IN THE STRONGER 
STORMS. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...DE
KALB...DIXON...GENOA...OREGON...ROCHELLE...SANDWICH...SHABBONA...
SYCAMORE...WALTON...AMBOY...ASHTON...CORTLAND...FRANKLIN GROVE...
HILLCREST...HINCKLEY...KINGSTON...KIRKLAND...MALTA...PAW PAW...
SOMONAUK AND WATERMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF 
CREEKS AND STREAMS.

MOST FLOOD RELATED DEATHS OCCUR IN VEHICLES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT OR
IN A VEHICLE.

&&

LAT...LON 4215 8897 4215 8894 4225 8894 4226 8861
      4162 8860 4160 8959 4194 8960

$$

MORRIS
938 
WGUS73 KLOT 132134
FFSLOT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
434 PM CDT FRI MAY 13 2011

ILC007-037-099-103-111-141-140030-
/O.CON.KLOT.FF.W.0002.000000T0000Z-110514T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LA SALLE IL-MCHENRY IL-OGLE IL-BOONE IL-DE KALB IL-LEE IL-
434 PM CDT FRI MAY 13 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR LEE...DE KALB...SOUTHERN
BOONE...SOUTHERN OGLE...SOUTHWESTERN MCHENRY AND EXTREME NORTHERN LA
SALLE COUNTIES UNTIL 730 PM CDT...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS HAD WEAKENED ACROSS THE WARNED AREA. 
HOWEVER...ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN MAY MOVE NORTH 
INTO THE AREA IN THE NEXT HOUR. AS MUCH AS 3 TO 5 INCHES OF RAIN 
HAVE FALLEN OVER DE KALB COUNTY. RISES ARE LIKELY ON THE SOUTH 
BRANCH KISHWAUKEE RIVER. IN ADDITION...US ROUTE 30 WAS REPORTED 
CLOSED DUE TO FLOODING JUST EAST OF SHABBONA IN DE KALB COUNTY.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...DE
KALB...DIXON...GENOA...OREGON...ROCHELLE...SANDWICH...SHABBONA...
SYCAMORE...WALTON...AMBOY...ASHTON...CORTLAND...FRANKLIN GROVE...
HILLCREST...HINCKLEY...KINGSTON...KIRKLAND...MALTA...PAW PAW...
SOMONAUK AND WATERMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF 
CREEKS AND STREAMS.

MOST FLOOD RELATED DEATHS OCCUR IN VEHICLES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT OR
IN A VEHICLE.

&&

LAT...LON 4215 8897 4215 8894 4225 8894 4226 8861
      4162 8860 4160 8959 4194 8960

$$

MORRIS
151 
WGUS73 KLOT 132303
FFSLOT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
603 PM CDT FRI MAY 13 2011

ILC007-037-099-103-111-141-140030-
/O.CON.KLOT.FF.W.0002.000000T0000Z-110514T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LA SALLE IL-MCHENRY IL-OGLE IL-BOONE IL-DE KALB IL-LEE IL-
603 PM CDT FRI MAY 13 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR LEE...DE KALB...SOUTHERN
BOONE...SOUTHERN OGLE...SOUTHWESTERN MCHENRY AND EXTREME NORTHERN LA
SALLE COUNTIES UNTIL 730 PM CDT...

AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVIER RAIN HAD MOVED NORTH TO NEAR AND NORTH OF THE 
WISCONSIN STATE LINE. ONLY AREAS OF LIGHT RAIN REMAINED OVER THE 
WARNED AREA. ADDITIONAL HEAVIER SHOWERS AND A FEW THUNDERSTORMS WERE 
ALONG AND SOUTH OF INTERSTATE 80 AND SLOWLY DRIFTING TO THE NORTH. 
HOWEVER...THEY WERE WEAKENING AS THEY MOVED TOWARD NORTH CENTRAL 
ILLINOIS. 

AS MUCH AS 3 TO 5 INCHES OF RAIN FELL OVER MUCH OF DE KALB COUNTY 
THIS AFTERNOON...WITH 1 TO 3 INCHES OVER PARTS OF LEE COUNTY. RUNOFF 
FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. 
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...DE 
KALB...GENOA...SHABBONA...SYCAMORE...AMBOY...HINCKLEY...KINGSTON...
MALTA...SOMONAUK AND WATERMAN. 
 
SIGNIFICANT RISES ARE LIKELY ON THE SOUTH BRANCH KISHWAUKEE RIVER 
AND ON KILBUCK CREEK. IN ADDITION...US ROUTE 30 WAS REPORTED 
CLOSED DUE TO FLOODING JUST EAST OF SHABBONA IN DE KALB COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD RELATED DEATHS OCCUR IN VEHICLES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT OR
IN A VEHICLE.

&&

LAT...LON 4215 8897 4215 8894 4225 8894 4226 8861
      4162 8860 4160 8959 4194 8960

$$
599 
WGUS73 KLOT 140029
FFSLOT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
729 PM CDT FRI MAY 13 2011

ILC007-037-099-103-111-141-140040-
/O.EXP.KLOT.FF.W.0002.000000T0000Z-110514T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LA SALLE IL-MCHENRY IL-OGLE IL-BOONE IL-DE KALB IL-LEE IL-
729 PM CDT FRI MAY 13 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR LEE...DE KALB...
SOUTHERN BOONE...SOUTHERN OGLE...SOUTHWESTERN MCHENRY AND EXTREME
NORTHERN LA SALLE COUNTIES WILL BE ALLOWED TO EXPIRE AT 730 PM CDT...

HEAVY RAIN ENDED ACROSS THE WARNED AREA BY 430 PM THIS AFTERNOON.  
ADDITIONAL LIGHT SHOWERS HAVE MOVED ACROSS THE AREA DURING THE LATE 
AFTERNOON AND EARLY EVENING AND WILL CONTINUE TONIGHT...BUT NO 
ADDITIONAL HEAVY RAIN IS EXPECTED. 

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. WHILE 
SOME STREAMS AND CREEKS IN THE WARNED AREA WILL BE RUNNING HIGH THIS 
EVENING...THE FLOODING THREAT HAS ENDED AND THE FLASH FLOOD WARNING 
WILL BE ALLOWED TO EXPIRE.

LAT...LON 4215 8897 4215 8894 4225 8894 4226 8861
      4162 8860 4160 8959 4194 8960

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at May 13, 12:42 PM CDT, 51 minutes earlier.

Area forecast discussion, May 13, 12:42 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1242 PM CDT FRI MAY 13 2011

.DISCUSSION...
355 AM CDT

MAIN FORECAST CONCERNS ARE CONTINUED CHANCES FOR SHOWERS AND
THUNDERSTORMS TODAY...WITH PERSISTENT CHANCES FOR SHOWERS THROUGH
THE WEEKEND...AND A RETURN TO BELOW NORMAL TEMPERATURES THIS
WEEKEND INTO NEXT WEEK.

LATEST RADAR IMAGERY CONTINUING TO SHOW SEVERAL AREAS OF SHOWERS
AND THUNDERSTORMS ACROSS THE REGION. SHOWERS AND THUNDERSTORMS
WHICH AFFECTED THE CWA LAST NIGHT HAVE SINCE SHIFTED OFF TO THE
EAST EARLY THIS MORNING. AREA OF CONCERN IN THE NEAR TERM IS WITH
THE WIDE AREA OF SHOWERS AND THUNDERSTORMS MOVING NORTH ACROSS
PORTIONS OF MO...WEST CENTRAL IL...AND IA THIS MORNING. THESE
SHOWERS AND THUNDERSTORMS ARE BEING SUPPORTED BY SEVERAL STRONG
IMPULSES CONTINUING TO WRAP AROUND CLOSED UPPER LEVEL WHICH IS
CENTERED OVER THE CENTRAL PLAINS...AND ARE FORMING IN A WEAK TO
MODERATELY UNSTABLE ENVIRONMENT. DO ANTICIPATE THIS AREA OF PRECIP
TO CONTINUE MOVING NORTH INTO THE AREA REACHING THE SOUTHWESTERN
AND WESTERN CWA LATER THIS MORNING AS BETTER FORCING ALOFT
ARRIVES. ALTHOUGH I HAVE BROUGHT DOWN POPS ACROSS THE EASTERN
PORTIONS OF THE CWA THROUGH MID DAY WITH THE MAIN BULK OF THE
PRECIP NOT ARRIVING UNTIL MID TO LATE MORNING...THERE REMAINS THE
CHANCE FOR ALL AREAS ACROSS THE CWA TO OBSERVE AN ISOLATED
SHOWER/THUNDERSTORM. LATEST RUC ANALYSIS INDICATING AN ENHANCE
AREA OF ELEVATED INSTABILITY ACROSS NORTHERN ILLINOIS AND
NORTHWEST INDIANA WITH MUCAPE VALUES REACHING 2000 J/KG WITHIN
THIS MAIN INSTABILITY AXIS. AS WEAK MID LEVEL RIDGING EXITS TO THE
EAST...PERSISTENT DEEP LAYER MOISTURE CONVERGENCE WITHIN THIS
UNSTABLE ENVIRONMENT COULD BE ENOUGH TO PROVIDE THESE SPOTTY
SHOWERS/THUNDERSTORMS...ESPECIALLY WITH LATEST SATELLITE IMAGERY
AND OBS INDICATING ENHANCED COVERAGE OF MID LEVEL CLOUD COVER AS
WELL AS LATEST RADAR IMAGERY SHOWING SOME WEAK CELLS DEVELOPING
ACROSS FAR NORTHWEST ILLINOIS.

AS WE TRANSITION INTO THE AFTERNOON...UPPER LEVEL LOW SHIFTS EAST
ACROSS THE MID MISSISSIPPI VALLEY WITH WEAK SURFACE REFLECTION
SLIDING NORTHEAST ACROSS SURFACE FRONTAL BOUNDARY...CURRENTLY TO
THE WEST OF THE CWA. DURING THIS TIME FRAME...MAIN PRECIP SHIELD
ALSO SHIFTS ACROSS THE CWA WITH CHANCES FOR SHOWERS AND
THUNDERSTORMS INCREASING INTO THE EVENING TIME FRAME. DURING THIS
TIME...SREF GUIDANCE INDICATING THAT THE ENVIRONMENT WILL REMAIN
WEAK TO MODERATELY UNSTABLE WITH SURFACE DEWPOINTS TRYING TO HANG
AROUND THE UPPER 50S AS BOUNDARY FROM THE NORTHWEST APPROACHES.
DESPITE THIS FLOW ALOFT REMAINS VERY WEAK WITH BULK SHEAR VALUES
RATHER LOW...FOR ANY REAL GOOD CHANCE OF SEVERE STORMS. WITH 850MB
LOW WRAPPING AROUND 10-12C DEWPOINT AIR OVER NORTHERN ILLINOIS AND
NORTHWEST INDIANA AND THIS WEAK FLOW...I WOULD ANTICIPATE BRIEF
HEAVY DOWNPOURS TO BE THE MAIN CONCERN TODAY WITH AN OUTSIDE
THREAT OF AN ISOLATED STORM PROVIDING SMALL HAIL WHERE BETTER
CONVERGENCE COULD BE HAD.

TODAY APPEARS TO BE THE LAST DAY FOR WARMTH AS WELL AS DRY
CONDITIONS FOR A GOOD PORTION OF THIS NEXT WEEK AS CLOSED UPPER
LEVEL LOW PROVIDES CONTINUED DECENT CHANCES FOR SHOWERS THROUGH
THE LATE SUNDAY AS WELL AS COOLER AIR ADVECTING INTO THE REGION.
FORECAST HIGH TEMPS ARE EXPECTED TO BE IN THE UPPER 70S ACROSS
MUCH OF THE CWA WITH COOLER AREAS ALONG THE LAKE...WITH MAX TEMPS
DROPPING THROUGH THE WEEKEND...ESPECIALLY AS A COOLER NORTHEAST
WIND OFF OF THE LAKE REMAINS.

RODRIGUEZ

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 18Z...

* TIMING OF SHRA/TSRA.

* BORDERLINE IFR/MVFR CEILINGS

* NORTHEAST WINDS PREVAILING.

PAW

//DISCUSSION...UPDATED 18Z...

COLDFRONT THAT MOVED ACROSS NORTHERN IL AND NORTHWEST IN THIS
MORNING HAS LEFT A COUPLE SURFACE BOUNDARIES IN THE AREA. THESE
HAVE SERVED AS A FOCUS FOR TSRA DEVELOPING AT MID-DAY AHEAD OF AN
UPPER LEVEL WAVE.

LARGE AREA OF IFR CEILINGS OVER LAKE MICHIGAN BEHIND THE COLDFRONT
HAVE BEEN SPREADING INTO NORTHEAST IL. FURTHER EXPANSION TO THE
WEST AND SOUTH SHOULD BE SLOW WITH DAY TIME HEATING. EDGE IS RAGGED
AND BORDERLINE MVFR/IFR. BUT RELATIVELY COOL NORTHEAST FLOW
COMBINED WITH MOISTENING FROM PRECIPITATION WILL RESULT IN
CEILINGS BECOMING WIDESPREAD AND LOWERING TO IFR TONIGHT.

PAW

//ORD AND MDW CONFIDENCE...UPDATED 18Z...

* MEDIUM CONFIDENCE IN TIMING OF SHRA/TSRA.

* MEDIUM CONFIDENCE IN CEILING HEIGHT.

* HIGH CONFIDENCE IN WIND FORECAST.

PAW

//OUTLOOK FOR ORD/MDW FOR 00Z SUNDAY-12Z FRIDAY...UPDATED 12Z...

SATURDAY NIGHT AND SUNDAY...MVFR CEILINGS. SHRA LIKELY.

MONDAY...VFR. SLGT CHC SHRA.

TUESDAY...VFR.

WEDNESDAY...VFR. SLGT CHC SHRA.

THURSDAY...VFR. SLGT CHC MVFR IN SHRA.

RATZER

&&

.MARINE...
221 AM CDT

A LARGE AND SLOW MOVING STORM SYSTEM WILL CREATE A PROLONGED PERIOD
OF STRONG NORTH TO NORTHEASTERLY WINDS THIS WEEKEND THROUGH EARLY TO
MIDDLE NEXT WEEK. IT NOW APPEARS THAT THERE MAY BE A PERIOD OF GALE
FORCE WINDS SATURDAY NIGHT INTO SUNDAY. A VERY IMPRESSIVE PRESSURE
GRADIENT WILL SET UP ACROSS THE LAKE AS LOW PRESSURE STRENGTHENS AND
CONSOLIDATES ACROSS THE OHIO VALLEY. ALSO...AT THE SAME TIME...AN
UNSEASONABLY STRONG CANADIAN HIGH PRESSURE SYSTEM WILL BUILD IN
ACROSS THE UPPER MISSISSIPPI VALLEY. THIS COULD LEAD TO AROUND A 10
MB DIFFERENCE IN SURFACE PRESSURE FROM THE NORTH TO THE SOUTH
PORTION OF THE LAKE ON SUNDAY MORNING. SO...IN SPITE OF THE FACT
THAT WE ARE IN THE STABLE SEASON...A RELATIVELY COLD ATMOSPHERE WILL
MOVE OVER THE LAKE LATER THIS WEEKEND AS AN UPPER LEVEL LOW DROPS
SOUTH OUT OF CANADA. THIS COLD AIR MASS SHOULD WEAKEN THE MARINE
INVERSION ACROSS THE LAKE...LIKELY LEADING TO SOME MOMENTUM TRANSFER
FROM ALOFT. THEREFORE...CURRENT THINKING IS THAT AS 950 MB WINDS
INCREASE TO 45 TO 50 KT SATURDAY NIGHT INTO SUNDAY IT SHOULD NOT BE
DIFFICULT TO GET AROUND 35 KNOTS TO THE WATER SURFACE.
STRONG WINDS WILL CONTINUE INTO EARLY NEXT WEEK AS THE WEATHER
PATTERN REMAINS NEARLY LOCKED IN PLACE FOR A FEW DAYS.

DUE TO THE LARGE FETCH...VERY HIGH WAVES CAN BE EXPECTED...AND THESE
WAVES WILL LIKELY REACH THE ILLINOIS AND INDIANA NEAR SHORES LEADING
TO SMALL CRAFT ADVISORY CONDITIONS.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
     LMZ745...1 AM SATURDAY TO 1 AM TUESDAY.

     DENSE FOG ADVISORY...LMZ080-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-
     LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-LMZ868-LMZ870-
     LMZ872-LMZ874-LMZ876-LMZ878 UNTIL 3 PM FRIDAY.

&&
Hazardous weather outlook, May 13, 11:00 AM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1100 AM CDT FRI MAY 13 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
141600-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1100 AM CDT FRI MAY 13 2011 /1200 PM EDT FRI MAY 13 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  CHANCE OF THUNDERSTORMS...THE STRONGEST MAY PRODUCE:
   BRIEF HEAVY RAIN.
   HAIL TO THE SIZE OF PENNIES.
   CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

   THERE IS A CHANCE FOR ISOLATED THUNDERSTORM DEVELOPMENT THIS
   AFTERNOON ACROSS PORTIONS OF THE OUTLOOK AREA GENERALLY EAST OF
   THE INTERSTATE 39 CORRIDOR.

  DISCUSSION:

AS SEVERAL MID LEVEL DISTURBANCES MOVE ACROSS AN UNSTABLE
ENVIRONMENT...CHANCES FOR THUNDERSTORMS WILL CONTINUE TODAY.
THUNDERSTORM DEVELOPMENT IS EXPECTED TO BE SCATTERED. BY LATE
AFTERNOON AND EARLY EVENING...THUNDERSTORM POTENTIAL WILL DECREASE
FROM WEST TO EAST WITH COOLER AIR FILTERING IN FROM THE NORTH AS A
DEEP UPPER LEVEL LOW PASSES SOUTH AND EAST OF THE OUTLOOK AREA.

PORTIONS OF THE KANKAKEE RIVER IN NORTHWEST INDIANA WILL REMAIN
IN FLOOD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PORTIONS OF THE KANKAKEE RIVER IN NORTHWEST INDIANA WILL REMAIN
IN FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-141600-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1100 AM CDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON.

DENSE FOG WILL PERSIST OVER THE ILLINOIS NEARSHORE WATERS INTO
THIS EVENING.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT SATURDAY THROUGH LATE MONDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-141600-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1100 AM CDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS OVER THE FAR SOUTHERN PORTIONS
OF THE OPEN WATERS OF LAKE MICHIGAN THROUGH EARLY THIS EVENING.

AREAS OF DENSE FOG ARE LIKELY INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

GALE FORCE WINDS TO 35 KT ARE POSSIBLE ACROSS THE SOUTHERN HALF
OF LAKE MICHIGAN SATURDAY NIGHT INTO SUNDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

KREIN

In the hours before

Local storm report, May 13, 12:45 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1245 PM CDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             KINGSTON                42.10N 88.76W
05/13/2011  M0.25 INCH       DEKALB             IL   LAW ENFORCEMENT

&&

ACS

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 3:19 AM CDTSmall Craft AdvisoryLOT40 hr
May 13, 7:04 AM CDTAreal Flood AdvisoryLOTBoone, Winnebago6 hr
May 13, 12:35 PM CDTSevere Thunderstorm WarningLOTBoone, DeKalb, McHenry55 min
May 13, 12:35 PM CDTTornado WarningLOTGrundy, Kankakee, Will40 min
May 13, 1:02 PM CDTAreal Flood AdvisoryLOTBoone, DeKalb, McHenry3 hr
May 13, 1:17 PM CDTSevere Thunderstorm WarningLOTDeKalb, Lee, Ogle58 min
May 13, 1:26 PM CDTSevere Thunderstorm WarningLOTDeKalb24 min
May 13, 1:30 PM CDTTornado WarningLOTDeKalb45 min
May 13, 1:45 PM CDTSevere Thunderstorm WarningLOTDeKalb35 min

Nearby

Flash Flood Warnings in Illinois, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.